Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Melbourne, FL

June 27, 2006Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 27, 2006, 4:23 PM EDT for Brevard County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 4:23 PM EDT (20:23 UTC)
Expired
Jun 27, 2006, 5:15 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 32 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 272026
SVRMLB
FLC009-272115-
/O.NEW.KMLB.SV.W.0028.060627T2023Z-060627T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA
  THIS INCLUDES THE CITIES OF...ROCKLEDGE...PORT SAINT JOHN...MERRITT
  ISLAND...PORT CANAVERAL...COCOA BEACH...COCOA...CAPE CANAVERAL

* UNTIL 515 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM FROM COCOA TO MERRITT ISLAND...MOVING EAST 
  AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COCOA BEACH AND CAPE CANAVERAL BY 430 PM EDT
  JETTY PARK AND PORT CANAVERAL BY 435 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2846 8081 2824 8074 2826 8051 2856 8053

$$

RL
1 follow-up statement
000 
WWUS52 KMLB 272051
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
450 PM EDT TUE JUN 27 2006

FLC009-272115-
/O.CON.KMLB.SV.W.0028.000000T0000Z-060627T2115Z/
BREVARD FL-
450 PM EDT TUE JUN 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL BREVARD COUNTY...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VIERA...
...MOVING EAST AT 5 TO 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINEDA AND SUNTREE BY 500 PM
  PORTIONS OF MERRITT ISLAND JUST NORTH OF THE PINEDA CAUSEWAY BY 
  510 PM

LAT...LON 2846 8081 2819 8076 2823 8051 2856 8053

$$

RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:33 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 27, 2:33 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT TUE JUN 27 2006

.DISCUSSION...

TONIGHT...
SHOWERS AND STORMS DEVELOPED RATHER EARLY TODAY DUE TO ABUNDANT
HEATING WITHIN A MOIST ENVIRONMENT. LESSER DEVELOPMENT WAS NOTED
OVER THE SOUTH WHERE SLIGHTLY DRIER AIR HAS BEEN IN PLACE. THE
ORGANIZED LINE OF STORMS MOVING OFFSHORE ATTM IN BREVARD AND VOLUSIA
COUNTIES SHOULD BE THE MAIN AREA OF INTEREST FOR THE REMAINDER OF
THE AFTERNOON AS ADTL ACTIVITY HAS ONLY BEEN SPOTTY IN NATURE OVER
THE INTERIOR. FOR THE EVENING PKG WILL KEEP HIGHER RAIN CHANCES
ALONG THE COAST WHERE A LATE SEA BREEZE AND THUNDERSTORM OUTFLOW
WITHIN A RELATIVELY UNCONTAMINATED ENVIRONMENT WL ALLOW FOR STORMS
TO DEVELOP THROUGH SUNSET. PREFERRED AREAS WILL BE ALONG THE
TREASURE COAST AS WELL AS OKEECHOBEE COUNTY ISOLATED ACTIVITY OVER
INTERIOR.

WED...LOW LEVEL RIDGE AXIS WILL LIFT NORTH FROM THE FL STRAITS AND
REACH CENT FL. THIS WILL ALLOW THE ECSB TO DEVELOP EARLIER AND
PENTRATE FARTHER INLAND. HAVE RAISED POPS A BIT TO 50% AS PWATS
REMAIN HIGH (1.8-2.0) AND STEERING FLOW REMAINS WESTERLY.

BEYOND WED...GFS SHOWS A WEAK INVERTED TROUGH BISECTING THE WESTERN
ATLC RIDGE THU AND FRI. SOMEWHAT DECREASED MOISTURE SHOULD LOWER
PRECIP COVERAGE LATE WEEK BUT REMAINING NEAR CLIMO. LIGHT WINDS WILL
ALLOW SEA BREEZE TO DEVELOP AND MOVE INLAND. RIDGE AXIS REASSERTS
ITSELF THIS WEEKEND NORTH OF THE AREA WITH DEEPENING ONSHORE FLOW.
GFS IS CONSISTENT IN BRINGING DEEPER MOISTURE NORTHWARD INTO THE
AREA BY SUNDAY INCREASING THE STORM COVERAGE FOR THE LATTER PART OF
THE HOLIDAY WEEKEND.

&&

.MARINE...ASIDE FROM LOCALLY HIGHER WINDS AND SEAS NEAR STORMS
MOVING OFFSHORE UNTIL SHORTLY AFTER SUNSET EXPECT WIND WAVES NEAR
2-3 FT AND DECREASING FURTHER LATE.

LOW LEVEL RIDGE AXIS WILL LIFT NORTH TO CENTRAL FL WED AND
REACH NORTH OF THE WATERS LATE THIS WEEK INTO THE WEEKEND. WINDS
WILL GENERALLY REMAIN AOB 15KT/3 FT...THOUGH THERE WILL BE SOME
LOCAL ENHANCEMENT OF WINDS/SEAS BY THE SEA BREEZE.

&&

.AVIATION...ISOLD/SCT IFR IN TSRA THROUGH 00Z. GRADUAL CLEARING AFT
01Z WITH ISOLD SHOWERS ALONG THE COAST THROUGH 03Z. PREVAILING VFR
OVERNIGHT WITH LCL STRATUS REDUCING CIGS NR 2K FT OVER INTERIOR NEAR
DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  73  89 /  30  50  20  30
MCO  74  93  73  93 /  20  50  20  30
MLB  72  89  73  88 /  30  50  20  30
VRB  72  90  74  89 /  30  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....KELLY
Hazardous weather outlook, Jun 27, 6:21 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
621 AM EDT TUE JUN 27 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
272230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
621 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
AN UNSTABLE AIRMASS OVER FLORIDA WILL ALLOW SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EAST
CENTRAL FLORIDA TODAY. THESE STORMS WILL MOVE TO THE EAST-
NORTHEAST AT 10 TO 15 MPH AS THEY FORM IN THE AFTERNOON HOURS. THE
PRIMARY STORM THREAT TODAY WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES...ESPECIALLY IN AREAS JUST WEST OF CAPE
CANAVERAL AND IN AREAS BETWEEN LAKE OKEECHOBEE AND THE ATLANTIC
OCEAN. SMALL HAIL WILL BE POSSIBLE AS WELL...ALONG WITH THE
POSSIBILITY OF A THOUGH ONE OR TWO OF THEM MAY GENERATE A BRIEF
FUNNEL CLOUD OR TORNADO. MOVE INDOORS AT THE FIRST SIGN OF A
STORM.

...FLOOD IMPACT...
HEAVY RAINS MAY OCCUR THIS AFTERNOON...ESPECIALLY ALONG THE COAST...
AS NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS DEVELOP IN THE
AFTERNOON HOURS. AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE LAST
TWO DAY WILL BE PRONE TO MINOR FLOODING. DRIVERS SHOULD SLOW DOWN
WHEN ENCOUNTERING ANY WATER PONDING ON THE ROADS.

...WATERSPOUT IMPACT...
SHOWERS AND THUNDERSTORMS THAT FORM OVER THE PENINSULA THIS
AFTERNOON WILL MOVE EAST-NORTHEAST AROUND 15 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING BRIEF WATERSPOUTS...MAINLY SOUTH OF
CAPE CANAVERAL...AS THEY MOVE ACROSS THE IMMEDIATE COAST AND INTO
THE ATLANTIC. BOATERS SHOULD KEEP A CLOSE WATCH ON THE WEATHER
TODAY...ESPECIALLY IF TRAVELING OVER THE INTRACOASTAL OR NEAR
SHORE ATLANTIC WATERS. IF A WATERSPOUT IS SIGHTED...SAIL PARALLEL
TO ITS PATH.

...MARINE THUNDERSTORM IMPACT...
THUNDERSTORMS WILL INCREASE OVER THE PENINSULA DURING THE EARLY
AFTERNOON HOURS AND WILL MOVE TOWARD THE COAST AROUND 15 KNOTS.
STORMS THAT MOVE OFFSHORE SOUTH OF THE CAPE MAY ALSO HAVE A SEA
BREEZE IN PLACE TO HELP ENHANCE THE LOCAL STORM ENVIRONMENT. SOME
OF THE STORMS MAY BECOME STRONG...CAPABLE OF PRODUCING SURFACE
WIND GUSTS IN EXCESS OF 34 KNOTS. BOATERS SHOULD KEEP A CLOSE EYE
ON THE WEATHER THIS AFTERNOON AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD A LIGHTNING STORM THREATEN YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK.
DEADLY CLOUD TO GROUND LIGHTING WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jun 27, 12:32 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1232 PM EDT TUE JUN 27 2006

FLZ045-046-271715-
ORANGE-SEMINOLE-
1232 PM EDT TUE JUN 27 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
WESTERN ORANGE COUNTY...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND DEADLY
LIGHTNING FROM APOPKA TO 6 MILES SOUTHWEST OF ANIMAL KINGDOM...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BAY HILL...PINE CASTLE...BELLE ISLE AND DOCTOR
PHILLIPS...EVENTUALLY METRO ORLANDO.

JP
Special weather statement, Jun 27, 1:17 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
117 PM EDT TUE JUN 27 2006

FLZ045-046-271800-
ORANGE-SEMINOLE-
117 PM EDT TUE JUN 27 2006

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER ORANGE COUNTY...SEMINOLE COUNTY...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG STORMS FROM ALTAMONTE SPRINGS TO ORLANDO AND DOCTOR
PHILLIPS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE PINE CASTLE...BELLE ISLE...WINTER SPRINGS AND
SEA WORLD.
Special weather statement, Jun 27, 2:19 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EDT TUE JUN 27 2006

FLZ141-147-271900-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
219 PM EDT TUE JUN 27 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
EXCESSIVE LIGHTNING OVER NORTHERN BREVARD COUNTY...SOUTHEASTERN
VOLUSIA COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM EDGEWATER
TO MIMS...MOVING EAST AT 20 MPH. THESE STORMS WILL BE COLLIDING WITH
AN OUTFLOW BOUNDARY OVER MERRITT ISLAND WILDLIFE REFUGE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE OAK HILL...MERRITT ISLAND WILDLIFE REFUGE AND APOLLO
BEACH.

KELLY
Special weather statement, Jun 27, 4:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT TUE JUN 27 2006

FLZ047-147-272100-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
415 PM EDT TUE JUN 27 2006

...STRONG STORM CAPABLE OF PRODUCING FUNNEL CLOUDS OVER SOUTHERN
BREVARD COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
COCOA...MOVING NORTHEAST AT 10 MPH. DANGEROUS LIGHTNING AND SMALL
HAIL ARE ALSO POSSIBLE.

THE STORM WILL MOVE ACROSS THE INDIAN RIVER ONTO MERRITT ISLAND
BETWEEN ROUTE 520 AND ROUTE 528.  THE SAFEST PLACE TO BE IS INSIDE A
STURDY STRUCTURE.  STAY INSIDE UNTIL THE STORM PASSES.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:41 PM EDTSpecial Marine WarningMLB94 min
Jun 27, 3:25 PM EDTSpecial Marine WarningMLB95 min
Jun 27, 3:52 PM EDTSpecial Marine WarningMLB83 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.